Texas, 2021Hail and Damaging Winds in Texas, December 10, 2021
December 10, 2021 · NWS SHV · 4 events in 3 counties and zones
A strong upper trough advanced east out of the Rockies and into the Central and Southern Plains during the afternoon and evening of December 10th, which reinforced a strong cold front southeast into the Ozarks and Southern Plains. An expansive area of very warm and moist air had spread north into all of the Four State Region into Southeast Oklahoma and Central Arkansas, with afternoon heating…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough advanced east out of the Rockies and into the Central and Southern Plains during the afternoon and evening of December 10th, which reinforced a strong cold front southeast into the Ozarks and Southern Plains. An expansive area of very warm and moist air had spread north into all of the Four State Region into Southeast Oklahoma and Central Arkansas, with afternoon heating contributing to moderate instability within a strongly sheared air mass. Scattered strong to severe thunderstorms developed during the evening over portions of Northeast Texas and Southwest Arkansas ahead of the approaching cold front, before organizing into a narrow squall line and shifting southeast into North Louisiana during the late evening and early morning hours on the 11th. These storms produced reports of large hail and damaging winds across portions of Northeast Texas before exiting into North Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 10, 5:32 PM CST, 48 minutes earlier.
Area forecast discussion, Dec 10, 5:32 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
532 PM CST Fri Dec 10 2021
.AVIATION...
VCTS conditions expected across area terminals this evening as a
frontal boundary approaches from the northwest. Storms to affect
TYR/TXK/GGG/LFK before 11/06Z and SHV/ELD/MLU afterwards. Could
see prevailing TSRA across ELD/MLU from 11/06Z to 11/09Z.
Otherwise, VFR conditions to prevail with southwest winds 10 to 15
knots and gusty this evening becoming northwest 15 knots and gusty
on Saturday. /05/
&&
.PREV DISCUSSION... /issued 333 PM CST Fri Dec 10 2021/
SHORT TERM.../Tonight through Saturday Night/
A strong upper trough is moving east through the Rockies and is about
to emerge onto the Central Plains. At the surface, a surface low
was centered in Northeast Kansas with a warm front extending east
across Missouri and a cold front trailing westward across the
Southern Rockies. There is a rather expansive warm sector with
dewpoints well into the 60s and 70s across the Mid and Lower
Mississippi River Valley. A dryline trails south-southwest from
the Kansas low into Oklahoma and Western North Texas.
Strong and gusty southwest winds have resulted in strong advection
of warm and moist air into the region. Combined with compressional
warming and a few breaks in the cloud cover, temperatures have
soared in the lower to mid 80s across much of the area. New record
highs have been set today for nearly every one of our CLI sites.
The big question really is whether or not this record warmth will
be enough to break the stout cap for convective development.
Convection has already begun to develop across Southwest Arkansas,
just north of the forecast area but so far remains isolated.
Forcing for ascent is much greater to the north into Arkansas as
are the deep layer shear and instability profiles. However, some
of the latest CAMs are suggesting a couple of isolated and
discrete cells may develop as early as 02z-03z along the
Interstate 30 corridor. Given the strength of the cap, if this
early development occurs, it should remain isolated but may be
quite robust. Significantly higher chances for severe
thunderstorms are expected beginning around 04z southeast of a
line from Jacksonville TX, to Shreveport, to Prescott AR, as the
forcing along the surging front finally erodes the cap. Surface
winds are expected to veer to the southwest ahead of the front,
and with the deep layer flow mostly parallel to the frontal
boundary, convection should congeal into a broken or semi-
continuous line as it advances southeast across the area. Damaging
winds and tornadoes will be the primary threat, but some large
hail cannot be ruled out. If any discrete supercellular convection
can develop, especially earlier this evening, all severe hazards
will be possible, including tornadoes.
The severe weather threat should diminish significantly by sunrise
Saturday morning, but the convection is not expected to exit North
Central Louisiana completely until around noon Saturday. Despite
the strong advection of cold air and low-level dry air into the
area behind the front, a shortwave trough moving across the
Southern Plains and overtop the 700 hPa front during the day
Saturday may aid in some isentropic upglide and scattered light
rain along and south of Interstate 20. Rain chances should end
entirely by sunset Saturday.
The gusty southwest winds will persist across much of the area
through the overnight hours and may actually remain above Lake
Wind Advisory criteria in many areas for a couple of hours
afternoon becoming northwesterly behind the front. Therefore, the
ongoing Lake Wind Advisory was extended both in area and time
until noon Saturday.
The temperature forecast will also be quite interesting with this
front. Along and south of I-30, daytime highs should be reach very
early in the day, with falling temperatures through the remainder
of the daytime hours. Farther north, skies may actually clear
somewhat and there should be some warming. Significantly colder
temperatures can be expected for Saturday night/Sunday morning as
overnight lows fall below freezing for most of the area north of a
line from Jacksonville TX to Farmerville LA.
CN
LONG TERM.../Sunday through Friday/
Cool post-frontal air mass will linger through Sunday as we recover
from near/sub-freezing temperatures on Sunday morning with afternoon
highs in the upper 50s to lower 60s. As high pressure shifts east of
the region late Sunday into Sunday night, expect a gradual return of
S/SE flow in the low levels. However, another chilly night is still
expected on Sunday night with lows primarily in the 30s to near 40
degrees in our extreme SW zones where the return flow will be more
firmly established.
As we begin the new work week, another warming trend will commence
as southerly flow and Gulf moisture continue to increase. Highs on
Monday will range through the 60s and possibly near 70 degrees in
our SW zones. By late Monday into Monday night, a weak shortwave
will lift northward across our western half in the SW flow aloft,
and this may contribute to some isolated showers on Monday night.
Otherwise, we should remain dry through mid-week before the next
major trough ejects from the Rockies by Wednesday night into early
Thursday. This trough will drive a cold front SE toward our region
with increasing rain chances through the end of the week. There is
still some uncertainty on the overall progression and strength of
this system, but it appears the front will stall near or just north
of our region through next Friday and keep temperatures above normal
to close out next week.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 52 58 35 59 / 60 20 0 0
MLU 59 67 35 57 / 80 20 0 0
DEQ 43 54 27 58 / 30 0 0 0
TXK 47 55 33 58 / 50 10 0 0
ELD 50 56 31 57 / 70 10 0 0
TYR 48 56 33 60 / 20 20 0 0
GGG 50 55 32 60 / 40 20 0 0
LFK 54 60 36 62 / 70 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until noon CST Saturday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until noon CST Saturday for LAZ001>006-
010>014-021.
OK...Lake Wind Advisory until noon CST Saturday for OKZ077.
TX...Lake Wind Advisory until noon CST Saturday for TXZ096-097-
108>112-124>126-136>138-149>153.
&&
05/09/19Hazardous weather outlook, Dec 10, 5:26 AM CST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
526 AM CST Fri Dec 10 2021
ARZ050-051-059>061-072-073-LAZ004>006-011>014-017>022-OKZ077-
TXZ165>167-111200-
Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union-
Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-Angelina-
San Augustine-
526 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and east Texas.
.DAY ONE...Today and Tonight...
Isolated to widely scattered thunderstorms will be possible across
much of the area today. However, thunderstorms are expected to
increase in intensity and coverage this evening and tonight as a
strong cold front approaches. Some storms could be severe.
Damaging winds, large hail, and isolated tornadoes will be
possible, especially across Louisiana and Southwest Arkansas. The
cold front and the line of storms will move southeast across the
area during the overnight hours and into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Thunderstorms will be possible across North Central Louisiana on
Saturday. One or two storms could be severe through mid to late
Saturday morning. Damaging winds and large hail will be the
primary threats after sunrise Saturday.
After a few dry days, thunderstorm chances will return to the area
late Wednesday and into Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this evening and into
Saturday morning.
ARZ070-071-LAZ001>003-010-TXZ096-097-108>112-124>126-136>138-
149>153-111200-
Miller-Lafayette-Caddo-Bossier-Webster-De Soto-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
526 AM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Isolated to widely scattered thunderstorms will be possible across
much of the area today. However, thunderstorms are expected to
increase in intensity and coverage this evening and tonight as a
strong cold front approaches. Some storms could be severe.
Damaging winds, large hail, and isolated tornadoes will be
possible, especially across Louisiana and Southwest Arkansas. The
cold front and the line of storms will move southeast across the
area during the overnight hours and into Saturday morning.
Gusty southerly winds of 15 to 20 mph with gusts between 25 and 30
mph are expected this afternoon. Therefore, a Lake Wind Advisory
is in effect from noon until 6 PM CST this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
After a few dry days, thunderstorm chances will return to the
area late Wednesday and into Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this evening and into
Saturday morning.
09
Hail, Red River
- When
- December 10, 6:20 PM CST
- Where
- Red River County, 0.43 mi ENE of Bogata
- Measured
- 2 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.473, -95.213
Hail larger than golfball size fell in Bogota. Wind gusts were measured at 62 mph in Bogata as well.
Thunderstorm Wind, Bowie
- When
- December 10, 10:23 PM CST
- Where
- Bowie County, 0.83 mi N of New Boston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.462, -94.420
A large hardwood tree limb greater than 3 inches in diameter was snapped in New Boston.
Hail, Bowie
- When
- December 10, 10:45 PM CST
- Where
- Bowie County, 1.48 mi SW of Whatley
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.463, -94.066
Numerous reports of quarter size hail fell across the northwest sections of Texarkana.
Thunderstorm Wind, Marion
- When
- December 10, 11:46 PM CST
- Where
- Marion County, 0.85 mi W of North Jefferson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -94.385
A power line was blown down onto a tree causing the tree to catch on fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 10 to 11, 202158 deaths · 519 injured · $420,000 · EF4 · 15 events
- Tornadoes and Flash Flooding in Kentucky, December 10 to 11, 202119 deaths · 96 injured · $10,000 · EF3 · 54 events
- Tornadoes and Flash Flood in Tennessee, December 10 to 11, 20215 deaths · 31 injured · $27 million · EF4 · 32 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20216 deaths · 1 injured · $5.1 million · EF3 · 12 events
- Tornadoes in Missouri, December 10, 20213 deaths · 11 injured · $2.8 million · EF4 · 3 events
- Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 20212 deaths · 5 injured · $11 million · EF3 · 13 events
- Tornadoes and Hail in Missouri, December 10, 20211 death · 2 injured · $3.5 million · EF3 · 24 events
- Tornadoes and Damaging Winds in Tennessee, December 10 to 11, 20218 injured · $13 million · EF2 · 56 events
- Tornadoes in Arkansas, December 10, 20213 injured · $660,000 · EF2 · 5 events
- Avalanche and Heavy Snow in Washington, December 10 to 13, 20211 death · 55 kt wind · 6 events
- Tornadoes and Hail in Missouri, December 10, 2021$1.2 million · EF1 · 41 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20211 injured · EF2 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990843, 990844, 990845, 990846.